Tennessee, 2009Damaging Wind and Lightning Strike in Tennessee, June 18, 2009
June 18, 2009 · NWS OHX · 2 events in 1 county or zone
As a warm and unstable airmass continued across the Northern Cumberland Plateua region, an area of showers and thunderstorms developed during the late morning hours. One of these thunderstorms reached severe thresholds in Fentress County, producing thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a warm and unstable airmass continued across the Northern Cumberland Plateua region, an area of showers and thunderstorms developed during the late morning hours. One of these thunderstorms reached severe thresholds in Fentress County, producing thunderstorm wind damage. Another thunderstorm that developed in Fentress County produced a lightning stike that destroyed four oil tanks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 18, 8:56 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 18, 8:56 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
956 AM CDT THU JUN 18 2009
.MESOSCALE UPDATE...
A LINE OF INTENSE THUNDERSTORMS HAD CROSSED THE OHIO RIVER AND WAS
MOVING RAPIDLY SE AT 50 TO 55 MPH. AT ITS CURRENT SPEED...THE LINE
OF THUNDERSTORMS SHOULD MOVE INTO OUR EXTREME NE COUNTIES
PARTICULARLY PICKETT AND FENTRESS BETWEEN 1645 AND 17Z. OTHER
COUNTIES THAT MAY BE AFFECTED INCLUDE CLAY AND OVERTON. THE MAIN
THREAT IS STRONG DAMAGING WINDS.
&&
.PREV DISCUSSION... /ISSUED 503 AM CDT THU JUN 18 2009/
MESOSCALE UPDATE...
CLOUD TOPS ARE WARMING ACROSS SOUTHERN KY AND MIDDLE TN WITH ONLY
ONE LONE SHOWER/TSTM ON DOPPLER AT 0938Z AND ITS LOCATED IN SOUTHERN
VAN BUREN CO HEADED INTO SEQUATCHIE CO. STORM STRUCTURE DOES SHOW
A WEAK CORE ALOFT IN EXTREME NORTHWEST SEQUATCHIE CO AND SCAN CONTINUES
TO SHOW THIS STORM INTENSIFYING AS IT MOVES SOUTHEAST.
MUCH HIGHER MLCAPES EXISTS ACROSS EASTERN MIDDLE TN/PLATEAU AT 10Z
WITH MID-LEVEL LAPSE RATES AROUND 7 DEG/KM THIS AREA. AS UPPER RIDGE
BUILDS INTO MIDDLE TN FROM THE WEST DURING THE DAY LOOKS LIKE THE
GREATER INSTABILITY WILL BE ACROSS EASTERN MIDDLE TN AND PLATEAU
THROUGHOUT THE DAY. WESTERN MIDDLE TN WILL BE UNDER THE INFLUENCE OF
SUBSIDENCE WHICH WILL SUPPRESS CONVECTION DURING THE DAY.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
STEIGERWALDT
Hazardous weather outlook, Jun 18, 4:37 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
537 AM CDT THU JUN 18 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
537 AM CDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL OCCASIONALLY MOVE SOUTHEAST ACROSS THE COUNTY
WARNING AREA TODAY. THE NORTHEAST THIRD OF THE AREA WILL HAVE A
SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
17/MAG
In the hours before
Local storm report, Jun 18, 10:24 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 AM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG KINGSTON SPRINGS 36.10N 87.10W
06/17/2009 CHEATHAM TN EMERGENCY MNGR
TREES AND POWER LINES DOWN COUNTY WIDE.
0525 PM HAIL KINGSTON SPRINGS 36.10N 87.10W
06/17/2009 E0.50 INCH CHEATHAM TN EMERGENCY MNGR
0550 PM HAIL LEWISBURG 35.45N 86.79W
06/17/2009 E0.25 INCH MARSHALL TN EMERGENCY MNGR
0552 PM FUNNEL CLOUD 1 W LEWISBURG 35.45N 86.81W
06/17/2009 MARSHALL TN EMERGENCY MNGR
SPOTTED 1 MILE WEST OF LEWISBURG ON HWY 373.
0725 PM HAIL CLARKSVILLE 36.56N 87.35W
06/17/2009 E0.25 INCH MONTGOMERY TN EMERGENCY MNGR
PREACHERS MILL RD.
0727 PM TSTM WND DMG CLARKSVILLE 36.56N 87.35W
06/17/2009 MONTGOMERY TN EMERGENCY MNGR
TREES AND POWER LINES DOWN COUNTY WIDE.
0728 PM HAIL CLARKSVILLE 36.56N 87.35W
06/17/2009 E0.25 INCH MONTGOMERY TN EMERGENCY MNGR
ST. HWY 12
1025 PM TSTM WND DMG DOVER 36.48N 87.84W
06/17/2009 STEWART TN EMERGENCY MNGR
TREES AND POWER LINES DOWN COUNTY WIDE.
&&
CDGLightning, Fentress
- When
- June 18, 11:25 AM CST
- Where
- Fentress County, 2.15 mi NNE of Stockton
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -84.810
Lightning strike destroyed an Oil Tank. One of the tanks exploded and flew 300 feet from its original location. Newspaper reported that this one tank broke off a crossmember of a utility pole and severed power and utility lines before coming to rest across the road from its original position. There was only a small amount of oil in the bottom of the tanks, which helped keep a fire that had also broken out due to the lightning strike from spreading to three other tanks in the same area.
Thunderstorm Wind, Fentress
- When
- June 18, 11:31 AM CST
- Where
- Fentress County, 2.15 mi NNE of Stockton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.429, -84.805
Several trees were blown down in the Mt. Helen area.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183325, 183328.